Dermatology Expert Forum
allergic reaction to deodorant?
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

allergic reaction to deodorant?

I need some advise... I have a problem with excessive underarm sweating which started a little over a year ago. I tried an OTC product called Certain Dri which contains aluminum chloride. The first time I used it it worked great. The 2nd time it also worked but I began to get itchy about 5 or 6 hours after using it and by the next morning had broken out in hives from head to toe(which had never happened before). I assumed that the hives were from the deodorant and never used it again. Unfortunately, I've still had to deal with the sweating problem. I finally went to see a dermatologist who suggested using Drysol, which also contains aluminum chloride. When I mentioned my reaction to certain dri she said the reaction could have been from something else since all deoderants contain similar active ingrediants and I don't react to the typical deodorants such as secret. I'm just concerned since Drysol is in a much stronger form and it seems to me that the reaction was specifically from the aluminum CHLORIDE (rather than another derivitive). I don't want to deal with sweating but I'm afraid to try the drysol. I'm afraid that I could react again and that it could be an even worse reaction (anaphylaxis???). Does this seem likely? Is there a big risk in trying this or is my Dr. right?

One more question-- I have read up a bit on hyperhydrosis and it seems that this condition usually begins during puberty. I did not have any problems with sweating until I was 25. This problem also seemed to coincide with when I stopped taking zoloft. My thought was that this could be a side effect from the withdrawal or some kind of change to my nervous system brought on by the drug. Could I be right in thinking this?

Thanks,

BJ

Thanks. BJ
Related Discussions
242489_tn?1210500813
I don't know why you had hives, but I'm pretty sure it wasn't the antiperspirant.  I agree with the dermatologist that Drysol makes sense.  I really think you are risking nothing by trying it.  And it is true that practically all antiperspirants containing aluminum chloride.

As to Zoloft withdrawal, I doubt any connection.  Sweating begins at different times in different people, for no special reason.   No need to suffer with it, though.

Best.

Dr. Rockoff
2 Comments
Blank
Avatar_n_tn
I have a very light complexion, and I have run into this problem with dark spots from acne and eczema.  I am in the process of trying to improve my appearance, but I don't want to do anything drastic such as peels and stuff.  I just really would like to lighten the dark areas up that were left behind by the eczema and acne.

Any suggestion I feels as if I look five years older than I am.  Please help.
Blank
Avatar_n_tn
A related discussion, Darker skin color on my armpit was started.
Blank
Avatar_n_tn
A related discussion, Allergic to deoderant/antiperspirant? was started.
Blank
Avatar_n_tn
A related discussion, deoderant reaction was started.
Blank
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
8 hrs ago by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank